8 Causes of Elevated Liver Enzymes

A doctor or specialist may decide to run a liver enzyme test if he suspects that there may be damage or disease of the liver. The patient may be exhibiting problematic signs or symptoms such as nausea, vomiting, fatigue, stomach swelling, leg swelling and jaundice. Jaundice is a yellowing of the skin. Another symptom that may prompt a liver enzyme or liver function test is weight loss. Massive sudden weight loss may prompt a physician to run a special panel of tests that check the liver for how it functions. The liver is responsible for a variety of functions, so many enzymes are involved in its process. The liver performs about 500 different processes in the body, so a problem with the liver can cause a host of other problems. Some of the functions that the liver is responsible for are manufacturing and breaking down proteins, storing vitamins, filtering the blood, facilitating immune activity, breaking down fat, producing bile and more. Diagnosing specific liver problems can be difficult, but the tests help to narrow the options down. Some of the enzymes that the test may look at are aspartate aminotransferase, alanine aminotransferase, bilirubin, alkaline phosphatase, L-lactate dehydrogenase, Gamma-glutamyltransferase and more. The doctor may find that some of these elements are raised. High levels of enzymes can be present for a number of reasons. The following are causes of elevated liver enzymes:

1. Overuse of Acetaminophen

Acetaminophen is the generic name for Tylenol. It can also be found in mixed pain medications such as Percocet and Vicodin. People often use it for general pain, headaches, menstrual cramps, fever an so on. The non-OTC versions of this medication are used for severe pain such as post-surgery pain. Some people may also use it with conditions such as fibromyalgia, arthritis and other painful conditions. It usually works well for mild or moderate pain, but its overuse can cause inflammation or damage to the liver. It’s important for a person to always take the recommended dosage of a drug only and not add anything extra. The daily dose of straight acetaminophen should never exceed 3,000 milligrams. The manufacturers used to have that amount set to 4,000, but they changed the recommendation to 3,000, and it may have something to do with cases of liver damage. A patient’s doctor will talk to him or her about habits and home care. In other words, the doctor will ask the patient what kind of OTC care she uses for certain ailments. If the patient does not take acetaminophen or hardly takes it, then the specialist can rule out Tylenol usage as the reason for the elevated liver enzymes.